The treatment of night terrors associated with The posttraumatic syndrome

Am J Psychiatry. 1975 Mar;132(3):293-5. doi: 10.1176/ajp.132.3.293.

Abstract

The author describes three cases in which the frequency and intensity of night terrors associated with the posttraumatic syndrome were greatly lessened by administration of imipramine; in one case, the night terrors disappeared completely. Possible explanationss for this effect of imipramine are discussed, including the drug's arousal-preventing action. The author believes that the study of sleep EEGs of patients suffering posttraumatic syndrome will prove fruitful.

MeSH terms

  • Administration, Oral
  • Adult
  • Anxiety
  • Arousal / drug effects
  • Dreams / drug effects*
  • Fear*
  • Heart Rate / drug effects
  • Humans
  • Imipramine / pharmacology
  • Imipramine / therapeutic use*
  • Male
  • Middle Aged
  • Motor Activity / drug effects
  • Neurocognitive Disorders / drug therapy*
  • Respiration / drug effects
  • Sweating / drug effects

Substances

  • Imipramine